Suboxone can make you feel sleepy at first, but this is less common in people who have previously been taking opioids.
Side effects, like fatigue, usually improve in the first few days as your body gets used to the medication.
Tiredness, sedation, and drowsiness are listed as potential side effects of Suboxone and other medications that contain buprenorphine.
These effects are most common during the early days and weeks of treatment.
When you start taking Suboxone, it’s recommended that you monitor your symptoms, observing how the medication affects you. You shouldn’t drive or operate other heavy machinery during this time. Wait until you know the effects of Suboxone for you.
Suboxone activates the opioid receptors in the brain, so in some ways, it works similarly to opioids but without causing a high.
As a partial opioid agonist, buprenorphine is weaker than full opioid agonists, such as heroin and methadone. It won’t slow breathing and heart rate to the same degree as these full opioid agonist drugs, but it can still have a somewhat sedating effect. This is why you may feel a bit tired when you first start taking Suboxone.
As your body adjusts to the consistent presence of the medication, this side effect will lessen. After a few days or weeks, you likely will no longer feel tired due to Suboxone.
Like all medications, Suboxone doesn’t affect everyone in exactly the same way. Genetics, age, sex, metabolism, and history of substance use (including the type of opioid used and the duration and intensity of use) all factor into which side effects may be experienced and their intensity.
Some people experience little to no drowsiness or fatigue when they start Suboxone therapy, whereas others may feel quite tired in the first few days of treatment.
If you are experiencing extreme fatigue, talk to your doctor. They may adjust your dosage in an attempt to lessen this symptom. In the first few weeks of treatment, your dosage schedule will likely change as your body adjusts to the medication and its effects are monitored.
Lower energy levels and sleepiness can be difficult to manage in the early phase of recovery. Remember that you are just starting your journey to recovery, and there is an early adjustment period.
Here are some tips to help you manage Suboxone-related fatigue:
While you may feel tired in the first few days of Suboxone treatment, rest assured that this will likely improve with time.
One study published in the Austin Journal of Drug Abuse and Addiction found that study participants experienced improvements in sleep quality and quantity after 90 days of buprenorphine treatment. For most people better sleep will help people feel more energetic during the day.
If you are concerned about the possibility that Suboxone is causing you to feel over-sedated or fatigued, talk to your health care provider. They might be able to adjust your dosage schedule and will help you determine if a change in your treatment is needed.